Arkansas, 2021Cold in Arkansas, February 16, 2021
February 16, 2021 · NWS MEG · 10 events in 10 counties and zones
An arctic airmass settled over the region in the wake of a departing winter storm. Snow cover combined with clear skies and diminishing winds to produce the coldest night across much of the Mid-South since 1989.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic airmass settled over the region in the wake of a departing winter storm. Snow cover combined with clear skies and diminishing winds to produce the coldest night across much of the Mid-South since 1989. Several locations dropped below zero with wind chills reaching fifteen below on Tuesday morning, February 16th. High temperatures only reached the teens for the third day in a row across much of the Mid-South. The last time that happened in Memphis was January 1928.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 15, 11:47 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 15, 11:47 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1147 PM CST Mon Feb 15 2021
.UPDATE...
See the 06Z aviation discussion below.
&&
.PREV DISCUSSION... /issued 952 PM CST Mon Feb 15 2021/
UPDATE...
BRRRRRR! After a busy day of widespread accumulating snow and
sleet, we now turn our sights to the next winter storm. Before it
arrives, we'll continue to deal with the stubborn arctic air mass.
Occasional flurries are possible tonight but no additional
accumulations are expected. Wind chill readings overnight will
range from 0F to -15F, so the Wind Chill Advisory remains in
effect. A synoptic view shows the deep trough lifting northeast
toward the Great Lakes with a strong mid/upper-level jet nosing
into the backside of the wave. The surface reflection remains well
to the east with the leading edge of the arctic air air well out
of reach (I hope FL is enjoying that warmth). The next wave is
currently over the PacNW but will amplify the western trough as it
digs toward the Four Corners over the next 24 hours. Guidance
continues to suggest a deep, broad trough to our west through
midweek with southwest flow aloft across the Mid-South. Several
waves will affect our neck of the woods through Thursday, bringing
additional wintry precipitation to the region.
Temperatures look to remain below freezing across nearly all of
the Mid-South through the remainder of the week. The exception is
areas south and east of Tupelo. Light precipitation is possible as
early as tomorrow night with the leading wave and chances will
persist through the day Thursday before the trough axis passes the
CWA. Point soundings are favorable for snow initially. There is
some dry air to overcome initially, though seeder-feeders and
diabatic cooling should help moisten the layer. We then see some
warming in the layer 900-750 mb layer that could promote a phase
change to sleet and/or freezing rain, mainly along and south of
I-40. This complicated precipitation type setup will make snow
accumulation forecasting tricky. The track of this system and its
observed precip types may be similar to the storm currently waving
goodbye.
Confidence is highest that significant snow will affect northeast
AR into northwest TN. NBM probabilistic data indicates a 50%
probability for at least 4" of snow north of I-40. The 25th-75th
percentile range is roughly 2-7 inches. The 90th percentile
numbers are quite high at more than a foot, but may be the result
of a few really high outliers. The ice potential is greatest over
north MS again. NBM most likely scenario is generally between
1/10 and 1/4 inch.
Uncertainty still exists, but given the amount of snow/sleet on
the ground and taking in the current state of travel across the
Mid-South, we felt that issuing a Winter Storm Watch was
appropriate. Travel conditions are already bad but are likely to
get worse in the coming days.
MJ
&&
.PREV DISCUSSION... /issued 238 PM CST Mon Feb 15 2021/
DISCUSSION...
Skies remain cloudy across the Mid-South this afternoon with
temperatures ranging from around 10 degrees to the mid 20s. Winter
precipitation...mainly in the form of snow continues to fall
across a large portion of the region. At this point, the plan is
to keep the Winter Storm Warning going until 06Z but then cancel
it after snow has ended. Temperatures are going to be quite cold
overnight with lows Tuesday morning between 5 degrees below zero
and 5 degrees above zero. Wind chill values will drop below zero
across the entire Mid-South and a Wind Chill Advisory will be in
effect from this afternoon through noon CDT on Tuesday.
High pressure will build into the region on Tuesday bringing a
period of dry weather and very cold temperatures. Temperatures
with be some 30 to 35 degrees below normal on Tuesday with highs
in the mid teens to mid 20s.
A weak disturbance will move across the region late Tuesday night
with some light snow possible mainly over northern sections of the
Mid-South. Temperatures will be not quite as cold as tonight with
lows Wednesday morning mainly between 10 and 15 degrees.
On Wednesday, a new low pressure system will start to develop over
the western Gulf of Mexico and move rapidly northeast. This new
storm system will bring more winter weather to the region for
Wednesday morning through Thursday afternoon. Another round of
significant snow accumulation is expected with some ice
accumulation possible over southern and eastern sections of the
Mid-South. Will hold off on issuing a Winter Storm Watch until
this current winter weather event has ended but one will likely be
needed by Tuesday morning.
The precipitation for this second winter weather event should end
by Thursday evening. Dry weather will continue for Friday and
Saturday with temperatures gradually improving through the period.
A cold front will approach from region on Sunday with rain showers
expected to develop ahead of the front. As the front moves through
the region Sunday night into next Monday morning precipitation
will be ending with a possible change over to winter
precipitation.
ARS
&&
.AVIATION...
06Z TAFs
Light snow flurries may continue overnight at MEM and MKL and TUP,
but VSBYs should remain 6SM or more. CIGs will remain a mix of
VFR and MVFR overnight. An eroding MVFR deck may clear MEM for a
couple of hours, but MVFR should be the rule. Expect winds to
remain northwest 5-8 kts, turning around to the east after sundown.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Storm Watch from late Tuesday night through Thursday
afternoon for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
Mississippi-Phillips-Poinsett-St. Francis.
Wind Chill Advisory until noon CST Tuesday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Winter Storm Watch from late Tuesday night through Thursday
afternoon for Dunklin-Pemiscot.
Wind Chill Advisory until noon CST Tuesday for Dunklin-Pemiscot.
MS...Winter Storm Watch from late Tuesday night through Thursday
afternoon for Alcorn-Benton MS-Coahoma-DeSoto-Lafayette-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tippah-Tunica-
Yalobusha.
Wind Chill Advisory until noon CST Tuesday for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Winter Storm Watch from late Tuesday night through Thursday
afternoon for Benton TN-Carroll-Chester-Crockett-Decatur-
Dyer-Fayette-Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-
Lake-Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Wind Chill Advisory until noon CST Tuesday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 15, 8:53 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
853 PM CST Mon Feb 15 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-161200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
853 PM CST Mon Feb 15 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
A Wind Chill Advisory is in effect for the entire Mid-South as
wind chill values will drop below zero across much of the region.
Prolonged exposure to these conditions may result in hypothermia
and frostbite.
Snow and sleet packed roads will continue to result in treacherous
travel conditions tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Wind chill values will be in the single digits Tuesday night
through Wednesday morning. Another round of significant winter
weather is expected to affect the Mid-South Tuesday night into
Thursday. Additional accumulations of snow, sleet, and freezing
rain are likely. A Winter Storm Watch is in effect for much of the
Mid-South late Tuesday night through Thursday.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of winter precipitation to the National
Weather Service in Memphis.
In the hours before
Local storm report, Feb 15, 10:48 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1048 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HEAVY SNOW GREENFIELD 36.16N 88.80W
02/15/2021 M5.0 INCH WEAKLEY TN TRAINED SPOTTER
&&
MJLocal storm report, Feb 15, 10:51 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1051 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM HEAVY SNOW 7 E PURYEAR 36.43N 88.21W
02/15/2021 M2.5 INCH HENRY TN TRAINED SPOTTER
2.5 INCHES OF SLEET AND SNOW MEASURED IN BUCHANAN.
&&
MJLocal storm report, Feb 15, 10:52 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HEAVY SLEET GLEN 34.87N 88.50W
02/15/2021 E1.5 INCH ALCORN MS TRAINED SPOTTER
&&
MJLocal storm report, Feb 15, 10:54 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1054 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM HEAVY SLEET CAMDEN 36.06N 88.10W
02/15/2021 E1.5 INCH BENTON TN TRAINED SPOTTER
SNOW AND SLEET
&&
MJLocal storm report, Feb 15, 10:57 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1057 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM HEAVY SNOW 6 SSW PIPERTON 34.95N 89.67W
02/15/2021 M4.9 INCH MARSHALL MS TRAINED SPOTTER
&&
MJLocal storm report, Feb 15, 11:00 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HEAVY SNOW 6 NW MASON 35.47N 89.61W
02/15/2021 E5.0 INCH TIPTON TN AMATEUR RADIO
HAM REPORT OF 5 INCHES OF SNOWFALL, WITH SOME SLEET
MIXED IN. UPDATED TOTAL
&&
CORRECTED EVENT TIME...EVENT...REMARKS
MJCold/Wind Chill, Clay
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Greene
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Greene forecast zone
- Reported by
- ASOS
- Coordinates
- 36.118, -90.559 (the zone’s center; the record gives no point)
Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Craighead
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Craighead forecast zone
- Reported by
- ASOS
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Poinsett
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Poinsett forecast zone
- Reported by
- ASOS
- Coordinates
- 35.574, -90.663 (the zone’s center; the record gives no point)
Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Mississippi
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Mississippi forecast zone
- Reported by
- ASOS
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Cross
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Cross forecast zone
- Reported by
- ASOS
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Crittenden
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Crittenden forecast zone
- Reported by
- ASOS
- Coordinates
- 35.208, -90.309 (the zone’s center; the record gives no point)
Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, St. Francis
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- St. Francis forecast zone
- Reported by
- ASOS
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Lee
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Lee forecast zone
- Reported by
- ASOS
- Coordinates
- 34.781, -90.782 (the zone’s center; the record gives no point)
Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.
Cold/Wind Chill, Phillips
- When
- February 16, 3:00 AM CST to 9:00 AM CST
- Where
- Phillips forecast zone
- Reported by
- ASOS
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 16 to 18, 20211 death · $17 million · 14 events
- Ice Storm in Texas, February 16 to 17, 20211 death · 17 events
- Avalanche in Colorado, February 16, 20211 death · 1 event
- Winter Storm in Texas, February 16 to 17, 2021$7.6 million · 7 events
- Winter Storm in Arkansas, February 16 to 18, 2021$694,000 · 6 events
- Winter Storm in Arkansas, February 16 to 17, 2021$157,000 · 3 events
- Winter Weather in Missouri, February 16 to 17, 202134 events
- Heavy Snow in Oklahoma, February 16 to 17, 202130 events
- Winter Storm in Texas, February 16 to 18, 202120 events
- Cold in Illinois, February 16, 202119 events
- Winter Storm in Oklahoma, February 16 to 17, 202117 events
- Winter Storm in Louisiana, February 16 to 18, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944189, 944190, 944191, 944192, 944193, 944194, 944195, 944196, 944197, 944198.